Since the death of comedian and talk-show host Joan Rivers, more information has surfaced about the events on the morning of August 28 at Yorkville Endoscopy. But key questions remain unanswered.
News accounts agree that Ms. Rivers sought medical advice because her famous voice was becoming increasingly raspy. This could be caused by a polyp or tumor on the vocal cords, or by acid reflux irritating the throat, among other possible causes.
So Ms. Rivers underwent an endoscopy by Dr. Lawrence B. Cohen, a prominent gastroenterologist, to evaluate her esophagus and stomach for signs of acid reflux. At the same time, a specialist in diseases of the ear, nose, and throat (ENT) reportedly examined her vocal cords (also known as vocal folds).
We don’t know exactly how much or what type of sedation Ms. Rivers’ may have received, though several news sources have reported that she was given propofol, the sedative associated with the death of Michael Jackson. No physician who specializes in anesthesiology has been identified on the team taking care of Ms. Rivers, and we don’t know who was in charge of giving her propofol.
It seems clear that at some point during Ms. Rivers’ endoscopy and vocal cord examination, there was a critical lack of oxygen in her bloodstream.
Was laryngospasm the cause?
Giving sedation for upper endoscopy is tricky, as any anesthesia practitioner will tell you. A large black endoscope takes up space in the mouth and may obstruct breathing. Any sedative will tend to blunt the patient’s normal drive to breathe. But most patients breathe well enough during the procedure, and go home with no complaints other than a mild sore throat.
News reports have speculated that the root cause of Ms. Rivers’ rapid deterioration during the procedure could have been laryngospasm. This term means literally that the larynx, or voice box, goes into spasm, and the vocal cords snap completely shut. No air can enter, and of course the oxygen in the bloodstream is rapidly used up.
The most common situation that leads to laryngospasm is irritation of the vocal cords. Everyone knows that when a drop of liquid or a crumb of food goes down the wrong way, it’s highly irritating and provokes a fit of coughing. When the vocal cords are stimulated or even lightly touched, their natural protective response is to close up.
Every anesthesiologist is taught how to manage laryngospasm, because it can be a life-threatening emergency leading to brain damage or death if the patient is deprived of oxygen for too long. Sometimes the vocal cords relax and open up on their own, but often they don’t.
The appropriate treatment depends on the exact type of airway problem that is happening. Partial airway closure (inspiratory stridor) should improve after gentle positive pressure ventilation with a bag and mask.
True laryngospasm, though, won’t respond to simple bag-mask ventilation. In fact, positive pressure may make it worse. Positive pressure actually increases the anatomic ball-valve obstruction in the patient’s throat during laryngospasm. This scientific fact has been known for decades, though I fear that it’s often forgotten or underestimated.
The quickest and most reliable way to treat true laryngospasm is to give a medication called succinylcholine. This immediately paralyzes all muscles and relaxes the larynx, so that the patient’s vocal cords open and the lungs can be ventilated.
“Our anesthesiologists monitor the patient continuously”
The public statement issued by Yorkville Endoscopy claims that an anesthesiologist evaluates each patient before any procedure, gives only light to moderate sedation, and stays with each patient throughout the procedure and into recovery.
If this statement is true, and a physician anesthesiologist was with Ms. Rivers, it seems hard to believe that laryngospasm wouldn’t have been promptly recognized and treated.
It may be, though, that the appropriate drugs and equipment to manage the situation weren’t immediately at hand. Some endoscopy suites decide not to buy an actual anesthesia machine for every location. Some ambulatory centers no longer stock succinylcholine because they rarely use it. And if you keep succinylcholine in stock, you also need a supply of the medications needed to treat malignant hyperthermia, a rare and potentially fatal condition that can result from receiving succinylcholine.
Some news sources have speculated that it may have been difficult to insert a breathing tube for Ms. Rivers after she stopped breathing on her own. That seems unlikely if anesthesiology and ENT physicians were present, as both are expert at airway intubation. In addition, Ms. Rivers had undergone multiple surgical procedures and anesthetics before. Jokes about all her plastic surgery operations were part of her stock-in-trade. If she had unusual anatomy that made her airway difficult to manage, this would surely have been known to her doctors.
ABC’s of life support: Airway, breathing, circulation
My best guess—and it is only a guess—about what happened to Ms. Rivers is a hypothetical scenario along these lines. She was undergoing an endoscopy and evaluation of her vocal cords under a light to moderate level of sedation. Irritation of her vocal cords caused coughing, and the level of oxygen in her bloodstream started to drop. More sedation might have been given to stop the coughing, and she might have stopped breathing completely. Or, if the vocal cord irritation got worse, she might have gone into complete laryngospasm.
The realization that a high-profile patient was in trouble would certainly have added to the stress of the team. We can easily imagine that staff members rushed to bring a crash cart with drugs and equipment to rescue her. But as the minutes ticked by, the oxygen level in Ms. Rivers’ bloodstream would have deteriorated quickly.
Eventually, if a patient’s oxygen level drops low enough, the heart can’t function properly. Abnormal heart beats start to occur, followed by ventricular fibrillation and cardiac arrest. Ms. Rivers was known to have suffered from arrhythmias in the past, and at the age of 81 she could easily have had underlying heart problems such as coronary artery disease or aortic stenosis. These would have made resuscitation even more difficult.
At some point, the rescue attempts succeeded and a breathing tube was placed. However, it was too late to prevent irreversible damage.
Dr. Cohen steps down
It was a surprise to learn that Dr. Cohen no longer heads Yorkville Endoscopy, and it would be easy to interpret his departure as a tacit admission of error. Dr. Cohen has been outspoken in his opinion that nurses may administer propofol sedation safely for endoscopy, and that anesthesiologists aren’t usually necessary.
Many anesthesiologists expected that it would be only a matter of time until gastroenterologists learned how easy it can be to run into serious complications with propofol.
My overwhelming feeling, though, is sympathy. A complication or a death in the operating room is a tragedy for everyone concerned. Physicians and staff members will feel the emotional after-effects for months, comparable to the post-traumatic shock of a major accident or combat experience.
Some good may come out of a full report on the August 28 events at Yorkville Endoscopy. We can learn how risky even simple procedures can be. It’s important to understand that the bare-bones supplies of drugs and equipment in many ambulatory centers won’t be enough sometimes, and that no anesthesia is minor. Sadly, nothing can bring Ms. Rivers back to her family and her legion of fans.
Dr. Karen Sibert practices anesthesiology in Los Angeles. She is a frequent contributor for THCB. She can be reached at firstname.lastname@example.org She blogs at apennedpoint.com.